Hail, Erie
- When
- April 28, 12:45 PM EST
- Where
- Erie County, Evans Center
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.650, -79.033
Thunderstorms developed across the eastern Great Lakes region during the afternoon hours. 25" in diameter in parts of Erie, Chautauqua, Cattaraugus and Wyoming counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed across the eastern Great Lakes region during the afternoon hours. The thunderstorms produced hail up to 1.25" in diameter in parts of Erie, Chautauqua, Cattaraugus and Wyoming counties. The thunderstorm downburst winds ripped down trees and power lines. Scattered power outages were reported. Several structures and automobiles were damaged by falling trees. Wind damage was reported in Randolph, Panama, Ellery, Chaffee, Cuba, Portageville, Dansville and Henrietta. The thunderstorms spawned two tornadoes. In the town of East Concord, Erie County, a weak tornado briefly touched down. Damage consisted of a portion of the back and roof of an outbuilding blown away, a pier tossed across a pond, and tree damage. Winds were estimated between 70 and 75 mph. Another tornado touched down in Belfast, Allegany county, and traveled 6.5 miles into the town of Angelica. The greatest structural damage occurred near White Creek Road in Belfast where a two-story home, garage, and barn were destroyed. Other damaged structures along the path included a silo, a second barn, and minor damage to a second home where the siding was ripped from an outer wall. Winds were estimated at 115-135 mph. No injuries were caused by either tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 28, 10:26 AM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1126 AM EDT SUN APR 28 2002 HAVE SPENT MORE TIME WITH ADJUSTING FORECAST AND UPDATING SPS ON SPC SEVERE THUNDERSTORM OUTLOOK. LOW PRESSURE STORM OVER SOUTHERN MICHIGAN IS FORECAST TO MOVE ACROSS WESTERN NEW YORK...NOW THOUGHT A LITTLE NORTH OF THE SOUTHERN TIER. SPC HAS UPDATED WESTERN SOUTHERN TIER FOR MODERATE RISK OF SEVERE AND SLIGHT CHANCE MAINLY ELSEWHERE. HAVE ADJUSTED ALSO FOR CHANGING RAIN TO SHOWERY WITH THUNDERSTORMS PUT IN FOR ALL COUNTIES OF COURSE LEANING ON WESTERN AND SOUTHERN COUNTIES. HAVE KEPT REST OF AFD AS IS FOR NOW. FORECAST BECOMES COMPLICATED LATER TODAY AS MODELS SHOWING SURFACE LOW CROSSING DIRECTLY OVER WESTERN NEW YORK. MODELS SHOWING SIMILAR 18Z POSITIONS NEAR DETROIT WITH A SLIGHT SOUTH OF EAST TRACK ACROSS WESTERN NEW BY 00Z TONIGHT. 00Z NGM THE FARTHER SOUTH OF THE MODELS BRINGING LOW ACROSS ERIE TO CENTRAL PENNSYLVANIA. 00Z ETA/AVN/MESOETA AND MM5 ALL SHOWING LOW WILL TRACK WITHIN A FEW MILES OF BUFFALO... THEN EAST INTO THE FINGER LAKES. THE MM5 IS THE FARTHEST NORTH... BRINGING LOW RIGHT ALONG THE THRUWAY (JUST NORTH OF BUFFALO). IN A CASE LIKE THIS...NO CLEAR CUT SOLUTION IS APPEARING SO WILL SUGGEST A PATH SIMILAR TO MESOETA/ETA/AVN WHICH BRINGS LOW TO OR JUST SOUTH OF BUFFALO. THIS SOLUTION WILL RESULT IN MOST OF THE AREA REMAINING IN COOL SECTOR. WESTERN SOUTHERN TIER WILL LIKELY GET INTO WARM SECTOR BY MID AFTERNOON. INSTABILITY AND THERMODYNAMIC PARAMETERS MARGINAL FOR SEVERE CONVECTION...BUT CLOSE ENOUGH TO SIGNIFICANT SEVERE WEATHER THREAT FORMING ACROSS OHIO AND PENNSYLVANIA TO WARRANT SPC SLIGHT RISK OUTLOOK FOR SOUTHERN PORTIONS OF THE WESTERN SOUTHERN TIER. ELEVATED CONVECTION POSSIBLE FROM BUFFALO TO ROCHESTER...AIR MASS TOO STABLE FURTHER EAST FOR CONVECTIVE DEVELOPMENT. IF TRACK OF LOW DIFFERS JUST A FEW MILES FROM MODEL FORECASTS RESULT WILL BE DRAMATICALLY DIFFERENT TEMPERATURES AND CHANCES FOR CONVECTIVE ACTIVITY. ONCE LOW PASSES EAST OF THE AREA TONIGHT...ANY LINGERING SHOWERS COULD CHANGE TO SOME WET SNOW SHOWERS TOWARD MORNING AS COLDER AIR SETTLES INTO THE AREA. GREATEST THREAT OF SNOW SHOWER ACTIVITY WILL BE OVER THE HIGHER ELEVATIONS EAST OF LAKE ONTARIO. VERY CHILL AIR MASS SETTLING OVER THE AREA ON MONDAY WITH TEMPERATURES REMAINING IN THE 40S...AS 850 MB TEMPERATURES REMAIN BELOW -5C THROUGH THE DAY. .BUF...NONE. SPS UPDATED FOR MODERATE RISK SEVERE THUNDERSTORMS WESTERN SOUTHERN TIER AND SLIGHT RISK MOSTLY EVERYWHERE ELSE EXCEPTT OSWEGO JEFFERSON AND LEWIS WHERE GENERAL THUNDERSTORMS ARE A POSSIBILITY. TMA
NYZ001>008-010>014-019>021-282100- SEVERE WEATHER OUTLOOK UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1153 AM EDT SUN APR 28 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN SOUTHERN TIER INTO EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE REST OF WESTERN NEW YORK INTO EVENING EXCEPT OSWEGO,JEFFERSON AND LEWIS COUNTIES WHERE GENERAL THUNDERSTORMS MAY OCCUR. DEEPENING LOW PRESSURE OVER SOUTHERN LAKE MICHIGAN AND MOVING INTO SOUTHERN MICHIGAN THIS MORNING WILL MOVE EAST ACROSS THE LOWER LAKES AND ACROSS WESTERN NEW YORK THIS AFTERNOON. A COLD FRONT TRAILING THE LOW WILL CROSS THE AREA BY MID AFTERNOON. THERE IS A RISK THAT THE THUNDERSTORMS WHICH DEVELOP AHEAD OF THE LOW AND ALONG THE COLD FRONT COULD REACH SEVERE LIMITS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS. THESE STORMS ARE EXPECTED TO DEVELOP MAINLY BETWEEN 3 PM AND 7 PM ALTHOUGH THUNDERSTORMS MAY OCCUR AT ANY TIME TODAY AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED ACROSS THE WESTERN SOUTHERN TIER THIS AFTERNOON OR OTHER AREAS OF WESTERN NEW YORK. KEEP INFORMED AND MONITOR LATER FORECASTS BY TUNING INTO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS. UPDATED INFORMATION IS AVAILABLE ON OUR WEBSITE AT WWW.ERH.NOAA.GOV/ER/BUF. EGR
NYZ001>008-010>014-019>021-282100- SEVERE WEATHER OUTLOOK UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1158 AM EDT SUN APR 28 2002 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN SOUTHERN TIER INTO EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE REST OF WESTERN NEW YORK INTO EVENING EXCEPT OSWEGO,JEFFERSON AND LEWIS COUNTIES WHERE GENERAL THUNDERSTORMS MAY OCCUR. DEEPENING LOW PRESSURE OVER SOUTHERN LAKE MICHIGAN AND MOVING INTO SOUTHERN MICHIGAN THIS MORNING WILL MOVE EAST ACROSS THE LOWER LAKES AND ACROSS WESTERN NEW YORK THIS AFTERNOON. A COLD FRONT TRAILING THE LOW WILL CROSS THE AREA BY MID AFTERNOON. THERE IS A RISK THAT THE THUNDERSTORMS WHICH DEVELOP AHEAD OF THE LOW AND ALONG THE COLD FRONT COULD REACH SEVERE LIMITS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS. THESE STORMS ARE EXPECTED TO DEVELOP MAINLY BETWEEN 3 PM AND 7 PM ALTHOUGH THUNDERSTORMS MAY OCCUR AT ANY TIME TODAY AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. KEEP INFORMED AND MONITOR LATER FORECASTS BY TUNING INTO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS. UPDATED INFORMATION IS AVAILABLE ON OUR WEBSITE AT WWW.ERH.NOAA.GOV/ER/BUF. EGR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO, NY
116 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 5 SW DUNKIRK NY .75 INCH HAIL
04/28/02 CHAUTAUQUA REPORTED BY AMATEUR RADIO
0110 PM FREDONIA NY .75 INCH HAIL
04/28/02 CHAUTAUQUA REPORTED BY GENERAL PUBLICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO, NY
118 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 5 SW DUNKIRK NY PEA SIZE HAIL
04/28/02 CHAUTAUQUA REPORTED BY AMATEUR RADIO
0110 PM FREDONIA NY .50 INCH HAIL
04/28/02 CHAUTAUQUA REPORTED BYPRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE BUFFALO, NY
118 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 5 SW DUNKIRK NY PEA SIZE HAIL
04/28/02 CHAUTAUQUA REPORTED BY AMATEUR RADIO
0110 PM FREDONIA NY .50 INCH HAIL
04/28/02 CHAUTAUQUA REPORTED BY
SAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO, NY
140 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 5 SW DUNKIRK NY PEA SIZE HAIL
04/28/02 CHAUTAUQUA REPORTED BY AMATEUR RADIO
0110 PM FREDONIA NY .50 INCH HAIL
04/28/02 CHAUTAUQUA REPORTED BY
0135 PM SILVER CREEK NY
04/28/02 CHAUTAUQUA MARBLE SIZE HAIL
SAGEThe Buffalo radar (KBUF), 41 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
8 thunderstorm wind, 6 hail, 2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyThe tornado archive for New York, 2002Warnings in New York, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288980, 5288981, 5288982, 5288983, 5288984, 5288985, 5288986, 5288987, 5288988, 5288989, 5288990, 5288991, 5288992, 5288993, 5288994, 5288995.